Hail, Platte
- When
- June 20, 2:14 PM MST to 2:17 PM MST
- Where
- Platte County, 8 mi NNW of Chugwater
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.857, -104.889
Daytime heating in combination with increasing moisture provided an environment suitable for hail and tornado formation. The remaining stability capping the environment was eroded by mid afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Daytime heating in combination with increasing moisture provided an environment suitable for hail and tornado formation. The remaining stability capping the environment was eroded by mid afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 2:12 PM MST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 312 PM MDT SUN JUN 20 2010 .SHORT TERM...TONIGHT THROUGH MONDAY... CURRENTLY...CONVECTION FORMING ALONG A DISTINCT DRY LINE THAT EXTENDS FROM JUST WEST OF LARAMIE...NORTHEAST TO JUST EAST OF CASPER. RUC FORECAST FOR CINH THIS AFTERNOON SHOWING THE EXTREME SOUTHEAST PORTION OF WYOMING...SAY FROM CHEYENNE TO WHEATLAND TO NORTHEASTERN WYOMING HAS LOST THE LOW LEVEL CAP AND CONVECTION HAS INCREASED ALONG THAT DRY LINE. STRATUS STILL PREVAILS OVER THE NEBRASKA PANHANDLE...SO CONVECTION WILL INITIATE LATER OUT THAT WAY. SURFACE LOW EVIDENT ON SURFACE ANALYSIS OVER SALT LAKE CITY WITH UPPER LOW OVER SOUTHWEST IDAHO. FOR TONIGHT...UPPER LOW EXPECTED TO TRACK ACROSS WESTERN WYOMING WITH SURFACE LOW TRACKING ACROSS EASTERN PORTIONS OF THE STATE. SHOULD SEE A FAIRLY ACTIVE EVENING AS LOW LEVEL CAP BREAKS LATE THIS AFTERNOON WITH CAPE VALUES IN THE 2000 J/KG RANGE ACROSS EASTERN WYOMING AND THE NEBRASKA PANHANDLE. BY MONDAY...UPPER LOW AND DYNAMICS SHIFT NORTH INTO MONTANA AND SOUTH DAKOTA. LOOKS LIKE THE CWA SHOULD BE MUCH MORE STABLE TOMORROW OVER TODAY. REDUCED THE AREAL COVERAGE ON AFTERNOON THUNDERSTORMS TO MAINLY OVER THE LARAMIE RANGE. TUESDAY LOOKS DRY AS DYNAMICS STAY NORTH OF OUR CWA. .LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS IN GOOD AGREEMENT...SHOWING A SUMMER WEATHER PATTERN ACROSS SOUTHEAST WYOMING AND WRN NEBRASKA THROUGH NEXT WEEK. MODELS SHOW UPPER LEVEL HIGH PRESSURE CENTERED OVER THE SOUTHERN PLAINS AND SOUTHERN MISSISSIPPI RIVER VALLEY THROUGH NEXT WEEK. THE HIGH IS EXPECTED TO SLOWLY NUDGE EASTWARD OVER TIME...ALLOWING A LONGWAVE TROUGH TO SETTLE OVER THE WESTERN UNITED STATES AND WESTERN CANADA. WITH AN ACTIVE JET OVER THE AREA THROUGH THE WEEK...IN ADDITION TO LOW TO MIDLEVEL MOISTURE PUSHING INTO THE REGION FROM THE SOUTH AND SEVERAL WEAK SHORTWAVES EJECTING NORTHEASTWARD OVER THE NRN AND CNTRL ROCKIES...EXPECT A DAILY CHANCE OF THUNDERSTORMS OVER THE REGION INTO THE WEEKEND...ESPECIALLY EAST OF THE LARAMIE RANGE. KEPT A SLIGHT CHANCE OF TSTORMS IN THE FORECAST FOR MAINLY ISOLATED COVERAGE...BUT DID EXTEND THE COVERAGE FURTHER WEST ALONG THE LARAMIE RANGE. HIGH TEMPS ARE EXPECTED TO BE SEASONABLY WARM AND AROUND 80 ACROSS CARBON AND ALBANY COUNTIES OF WYOMING...WITH HIGHS IN THE 80S TO LOW 90S OVER THE HIGH PLAINS OF WYOMING AND WRN NEBRASKA. A WARMING TREND IS EXPECTED LATE IN THE WEEK AS THE RIDGE OF HIGH PRESSURE PUSHES NORTHWARD ACROSS THE CNTRL AND NRN FRONT RANGE...WITH HIGHS POSSIBLY IN THE UPPER 80S TO MID 90S FRIDAY THROUGH SUNDAY. && .AVIATION...18Z TAF ISSUANCE. VFR CONDITIONS WILL PREVAIL TODAY...EXCEPT IN AND NEAR TSTORMS WITH MVFR VIS AND CIGS EXPECTED. SOME OF THESE STORMS MAY BE SEVERE EAST OF THE LARAMIE RANGE THROUGH 9 PM TONIGHT...WITH VERY HEAVY RAINFALL...FREQUENT LIGHTNING ALONG WITH LARGE HAIL AND STRONG WINDS. CONDITIONS WILL IMPROVE BY MIDNIGHT TONIGHT. && .FIRE WEATHER... NO FIRE WEATHER CONCERNS AT THIS TIME DUE TO FIRE DANGER IN THE VERY LOW TO MODERATE CATEGORY ACROSS THE DISTRICT. && .HYDROLOGY... CONCERN CONTINUES FOR OUR EASTERN CWA WHERE RIVER CRESTS CONTINUE TO MOVE DOWNSTREAM. RELEASES FROM WHEATLAND RESERVOIR NUMBER 2 AND GRAY ROCKS ARE KEEPING THE LARAMIE RIVER ABOVE FLOOD STAGE. ADDITIONALLY CRESTS FROM THE UPPER NORTH PLATTE ARE NOW MAKING THEIR WAY INTO THE NEBRASKA PANHANDLE WITH FLOODING FORECAST AT BOTH HENRY...MINITARE AND MITCHELL ALONG THE PLATTE RIVER. THESE HIGH WATERS EXPECTED TO CONTINUE INTO NEXT WEEK AS RELEASES CONTINUE. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION...CLAYCOMB/TJT LONG TERM...TJT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 110 PM MDT SUN JUN 20 2010 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119- 211515- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE- SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY- EAST LARAMIE COUNTY- 110 PM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE...SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS SHOULD FORM OVER PARTS OF FAR EASTERN WYOMING DURING THE AFTERNOON AND MOVE OVER THE NEBRASKA PANHANDLE LATE THIS AFTERNOON AND EVENING. A FEW STRONG TO SEVERE STORMS ARE POSSIBLE MAINLY OVER THE PANHANDLE WITH LARGE HAIL THE MAIN THREAT. ISOLATED TORNADOES WILL BE POSSIBLE THIS AFTERNOON...MAINLY EAST OF A DOUGLAS TO CHEYENNE LINE IN WYOMING. FOR NOW...THE NEBRASKA PANHANDLE REMAINS CAPPED AND SEVERE THUNDERSTORMS WILL OCCUR LATER THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ON MONDAY AFTERNOON WITH A FEW STRONG OR SEVERE STORMS POSSIBLE AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE NEEDED AFTER 2 PM TODAY FOR LOCATION EAST OF A LINE FROM DOUGLAS TO CHEYENNE THROUGH THE EARLY EVENING HOURS. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ104-105-109>115-211515- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- 110 PM MDT SUN JUN 20 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
929 AM MDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL 1 S WHEATLAND 42.04N 104.96W
06/19/2010 E0.50 INCH PLATTE WY TRAINED SPOTTER
RAINFALL ABOUT 0.20 INCHES.
0505 PM HAIL 14 E WHEATLAND 42.05N 104.69W
06/19/2010 E0.50 INCH PLATTE WY TRAINED SPOTTER
RAINFALL 0.50 INCHES MADE THE STREETS FLOODED AS THE
GUTTER WAS UNABLE TO HANDLE THE HEAVY RAIN. WIND GUSTS
BLEW DOWN SMALL TREE LIMBS. A FEW MARBLE SIZE HAIL.
0630 PM HAIL 4 N MULE CREEK JUNCTION 43.44N 104.22W
06/19/2010 E0.50 INCH NIOBRARA WY LAW ENFORCEMENT
0922 PM HAIL LYMAN 41.92N 104.04W
06/19/2010 E0.25 INCH SCOTTS BLUFF NE PUBLIC
VERY HEAVY RAIN.
0932 PM HAIL MORRILL 41.96N 103.92W
06/19/2010 E0.50 INCH SCOTTS BLUFF NE TRAINED SPOTTER
0934 PM HAIL MORRILL 41.96N 103.92W
06/19/2010 E0.75 INCH SCOTTS BLUFF NE TRAINED SPOTTER
HAIL WAS FALLING AND WAS DIME TO PENNY SIZE
0940 PM HAIL 5 S MORRILL 41.89N 103.92W
06/19/2010 E1.75 INCH SCOTTS BLUFF NE TRAINED SPOTTER
HAIL LASTED UNTIL 950PM.
0945 PM HAIL MITCHELL 41.94N 103.81W
06/19/2010 E1.25 INCH SCOTTS BLUFF NE TRAINED SPOTTER
HAIL QUARTER TO HALF DOLLAR SIZE.
0945 PM HAIL MORRILL 41.96N 103.92W
06/19/2010 E0.88 INCH SCOTTS BLUFF NE TRAINED SPOTTER
PENNY TO NICKEL SIZE
1014 PM HAIL 3 W SCOTTSBLUFF 41.87N 103.72W
06/19/2010 E0.75 INCH SCOTTS BLUFF NE TRAINED SPOTTER
1020 PM HAIL 3 WNW SCOTTSBLUFF 41.88N 103.72W
06/19/2010 E2.50 INCH SCOTTS BLUFF NE TRAINED SPOTTER
GOLFBALL TO TENNIS BALL SIZE HAIL.
1028 PM HAIL 3 WNW SCOTTSBLUFF 41.88N 103.72W
06/19/2010 E2.50 INCH SCOTTS BLUFF NE TRAINED SPOTTER
1040 PM HAIL 2 N SCOTTSBLUFF 41.90N 103.66W
06/19/2010 E2.75 INCH SCOTTS BLUFF NE PUBLIC
1046 PM HAIL SCOTTSBLUFF 41.87N 103.66W
06/19/2010 E1.75 INCH SCOTTS BLUFF NE TRAINED SPOTTER
1208 AM HAIL REDBIRD 43.24N 104.27W
06/20/2010 M1.25 INCH NIOBRARA WY TRAINED SPOTTER
&&
LUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 151 PM MDT SUN JUN 20 2010 WYZ103-106>108-202045- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY-NORTH LARAMIE RANGE WY- 151 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN ALBANY... CENTRAL PLATTE AND WESTERN GOSHEN COUNTIES UNTIL 245 PM MDT... AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF WHEATLAND TO 7 MILES NORTHWEST OF CHUGWATER...AND MOVING NORTHEAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... WHEATLAND... GRAYROCKS RESERVOIR... GLOMILL RESERVOIR... GUERNSEY... I-25 EXIT 65... I-25 EXIT 78... I-25 EXIT 84... I-25 EXIT 92... HARTVILLE... THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TJT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 304 PM MDT SUN JUN 20 2010 WYZ106>108-202200- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE COUNTY WY-GOSHEN COUNTY WY- 304 PM MDT SUN JUN 20 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE AND CENTRAL GOSHEN COUNTIES UNTIL 400 PM MDT... AT 302 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF JAY EM TO 6 MILES NORTH OF VETERAN. THESE STORMS WERE NEARLY STATIONARY. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TORRINGTON... YODER... THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 55 AND 71. THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TJT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
309 PM MDT SUN JUN 20 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM HAIL SLATER 41.00N 107.37W
06/20/2010 E0.50 INCH CARBON CO TRAINED SPOTTER
THE HAIL JUST STARTED.
&&
DDEALThe Cheyenne radar (KCYS), 79 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
10 hail, 2 tornado. Local standard time, as filed.
Also reported 1.75 inch hail at 1525MST.
Estimated path width due to no storm survey being conducted. No damage was reported.
Estimated path length and width due to no storm survey being conducted. No damage was reported.
Hail from quarter to ping pong size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2010Every state in 2010This day in weather historyThe tornado archive for Wyoming, 2010Warnings in Wyoming, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233237, 233548, 233549, 233550, 233551, 233552, 233584, 233553, 233554, 233577, 233555, 233556.